Young, healthy, active Victoria Clark is appalled to be hit by long-haul syndrome.
Shooting up is easier than I thought it would be," I wrote on social media - feeling mighty pleased I'd been "brave" enough to insert a 10mm needle into my tummy.
Within minutes, an old school friend clicked the "Like" tab, and I immediately felt humbled. I remembered she has diabetes and has been injecting herself in the stomach for decades.
I'd tried to be funny about my deep vein thrombosis - an illness which is more serious than I first realised. It is not funny. It hurts. And, it can be life-threatening.
Treatment involves many needles - from injections in the stomach to blood tests; requested so often, the medical laboratory receptionist gave me a card to record my daily visits, like a bus ticket being clicked for every ride.
Just off the aeroplane in Auckland from a 10-day travel-writing trip to Japan - (involving a flight of almost 12 hours to Tokyo, and a return flight of almost 11 hours) - I was whisked away for coffee by a friend before my flight home to the South Island.
My ankles were markedly swollen, and the aching in one calf was steadily worsening, causing me to limp.
"We're getting you to a doctor, immediately," my friend Jane insisted.
"I bet you have a blood clot. Let's check, before you fly home."
"A blood clot? No - surely not," I pooh-poohed her suggestion.
"I'm much too fit for that to happen to me."
When we realised we were standing outside a medical centre, Jane proclaimed it to be "a sign", and hustled me inside.
Impossible to diagnose a blood clot by just looking at me, the doctor wrote a prescription for an ultrasound as soon as I got home. I didn't have one clot. I had two bunches of them. Like shiny, black marbles on the radiologist's screen, they gathered ominously either side of my calf muscle. My GP talked of "making sure we don't let any clot travel upwards".
Once a clot works its way up past my knee, the danger of it reaching my lungs becomes more likely. Prescribed blood-thinning tablets (Warfarin), I also started on injections.
The effects were monitored closely through daily blood tests. More than two weeks after diagnosis, my leg still ached, particularly when I woke each morning.
As my blood proved slow to thin, I had to self-administer another five injections - then, another five. I got halfway through the third lot when, suddenly, my blood readings reached the required level.
My blood would be slow to coagulate if I cut myself - or worse. My doctor assured me there was an antidote to stop the bleeding - Vitamin K.
I still marvel how deep vein thrombosis could set into a fit runner and cyclist like me. In the four days before my trip, I had run 40km.
My cycling tour in Japan had me pedalling almost 500km in six days.
While flying, I walked the aisles a few times, I drank a lot of water and wriggled and stretched my feet while seated.
Fit people, it seems, are not immune to deep-vein thrombosis.
An "ironman-fit" traveller got DVT - and he had the luxury of stretching out in Business Class, a friend told me. Those who have a fairly sedentary lifestyle, or smoke, are deemed more "at risk" of developing a clot on long-haul flights.
And, it's not about age, my doctor says.
"It can happen to anybody."
I was on Warfarin for three months. I had another ultrasound when the familiar aching came after I returned to running.
Today, the pain is gone. When next you're on a long-haul flight, if you notice a passenger constantly wandering the aisle, reluctant to sit and buckle up, it might just be me.
For avoiding deep vein thrombosis:
• Drink plenty of water and cut down on alcohol.
• When seated, bend and straighten your calf and foot muscles every half hour or so and press the balls of your feet down hard against the floor.
• Take regular walks up and down the aisle.
• Don't cram the space beneath the seat in front of you with bags, you need that room to move your legs.
• Avoid sleeping tablets, which cause immobility.
• If you're wearing flight socks, don't think they replace the need for movement and stretching.